Printer Friendly

Heparin-induced thrombocytopenia.

Case Study

Ms. Sullivan, age 67, was prescribed warfarin (Coumadin[R]) for atrial fibrillation. The warfarin was discontinued when she underwent total hip arthroplasty 5 days ago but has been restarted. Ms. Sullivan currently receives a heparin infusion for anticoagulation until the warfarin reaches therapeutic levels as measured by the prothrombin time and international normalized ratio. Reviewing laboratory results this morning, the nurse noticed Ms. Sullivan's platelet count had dropped from a preoperative value of 350,000/[mm.sup.3] to 140,000/[mm.sup.3]. The nurse suspected heparin-induced thrombocytopenia (HIT) and notified the primary health care provider of the laboratory result.

Heparin-Induced Thrombocytopenia

Heparin-induced thrombocytopenia (HIT) is an autoimmune reaction to heparin which results in thrombocytopenia. The most common form of HIT occurs 5-10 days after treatment with heparin was started. In patients who have recent (within 100 days) exposure to heparin, HIT could occur immediately. At the other extreme, some patients may experience delayed-onset HIT up to 3 weeks after heparin is discontinued. Women have a higher incidence of HIT than men. Conditions that predispose patients to HIT include surgery, especially cardiac and orthopedic surgery, and cancer. Patients exposed to unfractionated heparin (UFH) at therapeutic doses are at higher risk for HIT than patients exposed to prophylactic doses of UFH. Low molecular weight heparin (LMWH) such as enoxaparin (Lovenox[R]) carry a lower risk of precipitating HIT than UFH, but HIT can still occur with LMWH (Linkins et al., 2012). Because heparin is used commonly for anticoagulation, HIT is one of the most important adverse drug reactions (Kanaan & Al-Homsi, 2009).

Diagnosis of HIT is based on clinical presentation and laboratory results. Platelet counts should be monitored in high-risk patients receiving heparin. A decrease of 30%-50% from the pre-heparin platelet count at least 5 days after heparin treatment is initiated may indicate HIT. A similar decrease in platelet count occurring within 1 day of starting heparin treatment in a patient who has had heparin within the past 100 days also may indicate HIT. The thrombocytopenia in HIT is usually only moderate and platelet counts rarely drop below 20,000/[mm.sup.3]. Despite the low platelet values, HIT rarely causes bleeding. Paradoxically, thrombosis is the most common complication of HIT and may occur before the drop in platelet counts (Linkins et al., 2012). In addition to thrombocytopenia, the antibodies produced in the autoimmune process of HIT activate the platelets. The activated platelets aggregate and stimulate the clotting cascade, resulting in a high risk for thrombosis (Kanaan & Al-Homsi, 2009). Other clinical manifestations of HIT include allergic reactions to heparin injections ranging from erythema at subcutaneous injection sites to anaphylactic reactions after intravenous bolus injections. Skin necrosis also may occur at injection sites. Testing for antibodies can help confirm HIT. However, many patients test positive for HIT antibodies but do not have clinical HIT (Linkins et al., 2012).

Treatment of HIT involves discontinuing heparin and instituting non-heparin anticoagulation. All heparin products, including heparin flushes, must be discontinued. Patients who have HIT need alternate anticoagulation to avoid thrombotic complications. Direct thrombin inhibitors such as argatroban are used commonly for patients with HIT. Although warfarin is not a heparin, it should not be used in patients who have active HIT (Linkins et al., 2012). Warfarin should be avoided until platelet counts have recovered to normal levels. Patients usually need anticoagulation for 3 months following an episode of HIT to avoid HIT-associated thrombosis (Linkins et al., 2012).

Questions

1. While monitoring Ms. Sullivan's heparin infusion, the nurse should begin to suspect HIT when the patient's platelets drop from the baseline value of 350,000/[mm.sup.3] to what level?

a. 19,000/[mm.sup.3]

b. 245,000/[mm.sup.3]

c. 300,000/[mm.sup.3]

d. 320,000/[mm.sup.3]

2. The nurse is monitoring Ms. Sullivan for complications of HIT. It is most important for the nurse to assess for the presence of which of the following?

a. Tarry stools

b. Skin pallor

c. Unilateral calf swelling

d. Tachycardia

3. If Ms. Sullivan requires anticoagulation in the future, which anticoagulant should be avoided because of her history of HIT?

a. Warfarin (Coumadin[R])

b. Dabigatran (Pradaxa[R])

c. Clopidogrel (Plavix[R])

d. Enoxaparin (Lovenox[R])

Answers with Rationale

1. c--Platelet values below normal, or within the normal range but 30%-50% decreased from pre-heparin values, are consisted with HIT. Platelets in HIT rarely fall below 20,000/[mm.sup.3].

2. c--Unilateral calf swelling may indicate deep vein thrombosis. Thrombosis is the most common and serious complication of HIT. Tachycardia, pallor, and melena may indicate hemorrhage, but hemorrhage is rare in HIT.

3. d--Enoxaparin is a low-molecular weight heparin. Although enoxaparin and other LMWHs have a lower risk of HIT than unfractionated heparin, they still may precipitate an episode of HIT. The other medications listed are not heparins and do not precipitate HIT. Warfarin should be avoided in active HIT until platelet counts have recovered, but may be used after that time.

REFERENCES

Kanaan, A., & Al-Homsi, A. (2009). Heparin-induced thrombocytopenia: Pathophysiology, diagno-sis, and review of pharmacotherapy. Jouma/of Pharmacy Practice, 22(2), 149-157.

Linkins, L., Dans, A., Moores, L., Bona, R., Davidson, B., Schulman, S., & Crowther, M. (2012). Treatment and prevention of heparin-induced thrombocytopenia: Antithrombotic therapy and prevention of thrombosis: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines (9th ed.). Chest, 141(2 Suppl.), e495S-530s.

Cynthia A. Frazer, MS, RN, CMSRN, CNE, is Associate Professor, Department of Associate D)ree Nursing, Eastern Kentucky University, Richmond, KY.

Are You Certified?

Certification shows you have taken that extra step to validate your knowledge and skills. The Academy of Medical-Surgical Nurses (AMSN) and the Medical-Surgical Nursing Certification Board (MSNCB) encourage you to show your colleagues and patients your commitment to excellence in medical-surgical nursing practice. For more information, visit www.medsurgnurse.org
COPYRIGHT 2013 Jannetti Publications, Inc.
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2013 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Preparing for Certification
Author:Frazer, Cynthia A.
Publication:MedSurg Nursing
Article Type:Clinical report
Geographic Code:1USA
Date:Nov 1, 2013
Words:973
Previous Article:Circulation savers: thrombolytic therapy.
Next Article:Comprehensive case study: acute kidney injury.
Topics:

Terms of use | Privacy policy | Copyright © 2021 Farlex, Inc. | Feedback | For webmasters |